Texas, 2008

Hail and Damaging Wind in Texas, June 19, 2008

June 19, 2008 · NWS OUN · 3 events in 1 county or zone

Supercell thunderstorms developed over the Texas panhandle during the afternoon hours and moved southeast into parts of Knox county by early evening. Large hail to golfball size, strong winds, and heavy rainfall were reported as the storms moved through the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Supercell thunderstorms developed over the Texas panhandle during the afternoon hours and moved southeast into parts of Knox county by early evening. Large hail to golfball size, strong winds, and heavy rainfall were reported as the storms moved through the county. Tree and power line damage was reported in Knox county, with no other damage reported. Monetary damages were estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 19, 2:28 PM CST, 4 hours 7 minutes earlier.

Area forecast discussion, Jun 19, 2:28 PM CST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
328 PM CDT THU JUN 19 2008

.DISCUSSION...
YET ANOTHER IN A SEEMINGLY ENDLESS SERIES OF STORM COMPLEXES HAS
DEVELOPED OVER SOUTHERN KANSAS AND NORTHERN OKLAHOMA THIS
AFTERNOON. SATELLITE INDICATIONS SUGGEST THAT THE NEXT MCS IS IN
ITS EARLY DEVELOPMENT STAGES OVER COLORADO AND NEW MEXICO. WE
EXPECT THE FIRST MCS TO BRING RAIN TO MUCH OF OUR FORECAST AREA...
WITH THE PROBABLE EXCEPTION OF OUR FAR SOUTHWEST COUNTIES IN
TEXAS... AND A FEW OF THE ASSOCIATED STORMS MAY BE SEVERE. THE
SECOND MCS IS LIKELY TO MOVE INTO OKLAHOMA AND... LATER... NORTH
TEXAS... LATE THIS EVENING AND OVERNIGHT. BETWEEN THE TWO
EVENTS... RATHER HEAVY RAINFALL TOTALS WILL BE LIKELY FOR FAVORED
LOCATIONS. SINCE IT APPEARS THAT THE HEAVIEST RAINFALL WITH THE
FIRST MCS WILL BE FARTHER NORTHEAST THAN THAT OF THE SECOND...
WILL HOLD OFF ON ANY HYDROLOGICAL WATCHES FOR NOW.

THE UPPER FLOW DOES NOT REALLY CHANGE ALL THAT MUCH OVER THE NEXT
WEEK... ALTHOUGH THERE WILL BE SUBTLE SHIFTS IN FAVORED AREAS AND
TIMES OF MCS ACTIVITY. IN GENERAL... HAVE LEFT IT UP TO THE
STANDARD GFS INITIALIZATION TO HIGHLIGHT THE RAIN PATTERNS OF THE
NEXT WEEK... AFTER TONIGHT.

THE ZONE FORECAST WILL INCLUDE A PRE-FIRST PERIOD TO DEAL WITH THE
DETAILS OF THE CURRENT SITUATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  67  88  67  89 /  70  20  10   0
HOBART OK         67  92  67  91 /  70  20  20  10
WICHITA FALLS TX  68  90  69  92 /  70  20  10  10
GAGE OK           62  90  60  89 /  70  20  30  10
PONCA CITY OK     66  87  64  88 /  60  20  10   0
DURANT OK         69  86  68  87 /  70  40  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

26/23
Hazardous weather outlook, Jun 19, 5:28 PM CST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
628 PM CDT THU JUN 19 2008

OKZ004>048-050>052-TXZ083>090-201200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
628 PM CDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS EVENING AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF
OKLAHOMA AND WESTERN NORTH TEXAS THROUGH TONIGHT. THE MOST INTENSE
ACTIVITY IS EXPECTED IN WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK INCLUDES THE ENTIRE NWS NORMAN COUNTY WARNING AREA.

TIMING...
ORGANIZED SEVERE WEATHER IS EXPECTED THROUGH 1 AM...WITH ISOLATED
SEVERE WEATHER POSSIBLE AFTER 1 AM.

IMPACTS...
SOUTH OF A LINE FROM CROWELL TO ARCHER CITY TEXAS...EXPECT DAMAGING
WIND GUSTS UP TO 80 MPH AND HAIL UP TO TWO INCHES IN DIAMETER.
ELSEWHERE IN WESTERN NORTH TEXAS AND THROUGHOUT OKLAHOMA...EXPECT
WINDS AROUND 65 MPH AND HAIL AROUND HALF DOLLAR SIZE...OR 1.25
INCHES IN DIAMETER.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR SEVERE WEATHER OPERATIONS AT LEAST THROUGH 1 AM.

DISCUSSION...
WITHIN THE NORTHWEST FLOW AT UPPER LEVELS...A WELL DEFINED
DISTURBANCE EXTENDED FROM NORTHEAST KANSAS TO SOUTHEAST COLORADO
THIS AFTERNOON. THE DISTURBANCE WILL MOVE SOUTHWARD
OVERNIGHT...PROVIDING LIFT THAT WILL SUPPORT CONTINUED DEVELOPMENT
OF STRONG OR SEVERE STORMS. THE MOST INTENSE STORMS ARE EXPECTED
NEAR A STATIONARY FRONT IN WESTERN NORTH TEXAS...ESPECIALLY SOUTH OF
A LINE FROM CROWELL TO ARCHER CITY. HIGH PRECIPITATION SUPERCELLS...
PRODUCING LARGE HAIL AND VERY DAMAGING WINDS...ARE POSSIBLE.

OTHER SCATTERED SEVERE STORMS ARE POSSIBLE FARTHER NORTH...UP TOWARD
AN OUTFLOW BOUNDARY THAT WILL STALL NEAR INTERSTATE 44 IN BOTH
OKLAHOMA AND TEXAS THIS EVENING. THUNDERSTORMS WILL LIKELY EXPAND IN
COVERAGE OVERNIGHT FROM CENTRAL INTO SOUTHERN OKLAHOMA...AS A MODEST
LOW LEVEL JET...AND THE UPPER LEVEL DISTURBANCE...CONVERGE ON THE
OUTFLOW BOUNDARY.

ELSEHWERE...THUNDERSTORM OUTFLOW HAD CREATED A STABLE LAYER AT THE
GROUND IN NORTHERN AND WESTERN OKLAHOMA. THE RISK FOR SEVERE STORMS
WILL BE LOW IN THESE AREAS...BUT INSTABILITY AND LIFT BASED IN THE
MIDDLE LEVELS OF THE ATMOSPHERE MAY STILL ALLOW STORMS TO PRODUCE
MARGINALLY SEVERE HAIL AND WIND GUSTS AS THEY TRACK FROM SOUTHWEST
KANSAS INTO OKLAHOMA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY JUN 20.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
TORRENTIAL RAINFALL MAY CAUSE FLOODING OF LOW-LYING AND POORLY
DRAINED AREAS THROUGH TONIGHT. REPEATED THUNDERSTORM ACTIVITY MAY
ALSO CAUSE MAINSTEM FLOODING OF SOME RIVERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
ONGOING THUNDERSTORMS WILL LIKELY CONTINUE FRIDAY MORNING. ISOLATED
SEVERE STORMS WILL BE POSSIBLE FRIDAY MORNING WITH THE POTENTIAL OF
DAMAGING WINDS...BUT FLOODING RAINFALL WILL BE THE PRIMARY CONCERN.

THUNDERSTORMS DEVELOPING IN THE HIGH PLAINS EACH DAY WILL STILL BE
POSSIBLE THROUGH THE WEEKEND INTO EARLY NEXT WEEK. THESE STORMS THEN
MAY MOVE SOUTHEAST ACROSS PARTS OF THE REGION AT NIGHT. OTHER STORMS
MAY DEVELOP IN PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS LATE IN THE
AFTERNOON AND EVENING NEAR ANY OUTFLOW BOUNDARIES FROM THE PREVIOUS
NIGHTS CONVECTION. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING
WINDS... LARGE HAIL... AND FLOODING RAINFALL THE MAIN IMPACTS.

OTHER HAZARDOUS WEATHER...
VERY HEAVY RAIN AND REPEATED THUNDERSTORMS OVER THE SAME AREAS FOR
SEVERAL DAYS MAY LEAD TO FLASH FLOODING AND MAINSTEM FLOODING OF
SOME AREA RIVERS INTO THE WEEKEND.

UNSCHEDULED UPDATES TO THE HAZARDOUS WEATHER OUTLOOK MAY BE ISSUED
TONIGHT. THE NEXT SCHEDULED OUTLOOK WILL BE ISSUED AT 7 AM FRIDAY.

BURKE

In the hours before

Special weather statement, Jun 19, 12:53 PM CST, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
153 PM CDT THU JUN 19 2008

OKZ005-191915-
WOODS OK-
153 PM CDT THU JUN 19 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF ALVA AT 153 PM
CDT...MOVING EAST AT 35 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN WOODS COUNTY...INCLUDING THE CITY OF ALVA...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT
FOR THREATENING WEATHER CONDITIONS.

..SPEG.
Special weather statement, Jun 19, 12:58 PM CST, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
158 PM CDT THU JUN 19 2008

OKZ006-191915-
ALFALFA OK-
158 PM CDT THU JUN 19 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER CHEROKEE AT 158 PM CDT...
MOVING EAST AT 25 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN ALFALFA COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

..SPEG.
Special weather statement, Jun 19, 2:35 PM CST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
335 PM CDT THU JUN 19 2008

OKZ008-192100-
KAY OK-
335 PM CDT THU JUN 19 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KAY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER BRAMAN AT 335 PM CDT...MOVING
EAST AT 23 MPH.  PECKHAM AND NEWKIRK ARE IN THE PATH OF THIS STORM.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
Special weather statement, Jun 19, 4:37 PM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
537 PM CDT THU JUN 19 2008

TXZ083-084-192300-
HARDEMAN TX-FOARD TX-
537 PM CDT THU JUN 19 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WESTERN FOARD AND
SOUTHEAST HARDEMAN COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED 12 MILES SOUTHWEST OF LAZARE
OR NEAR SWEARINGEN AT 537 PM CDT...MOVING SOUTHEAST AT 22 MPH.
WARNINGS WILL LIKELY BE NEEDED FOR WESTERN FOARD COUNTY WITHIN
THE NEXT 30 MINUTES.  VERY LARGE HAIL AND DAMAGING WINDS WILL
BE POSSIBLE WITH THIS STORM.

PEOPLE IN FOARD AND HARDEMAN COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Special weather statement, Jun 19, 6:11 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
711 PM CDT THU JUN 19 2008

OKZ027-200030-
GRADY OK-
711 PM CDT THU JUN 19 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRADY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF BRIDGE CREEK... AT
711 PM. ANOTHER STORM WAS LOCATED 5 MILES EAST OF CHICKASHA.  THE
STORMS WERE MOVING SOUTHEAST AT 23 MPH. SMALL HAIL...HEAVY RAIN AND
CLOUD TO GROUND LIGHTNING ARE LIKELY WITH THESE STORMS. THE STORMS
WERE DEVELOPING NEAR A WIND SHIFT LINE LOCATED NEAR INTERSTATE 44
FROM SOUTHEAST OKLAHOMA CITY TO CHICKASHA. AS THE WIND SHIFT LINE
CONTINUES TO ALSO MOVE SOUTHEAST... A FEW MORE STORMS MAY DEVELOP IN
ITS VICINITY.

CJS
Local storm report, Jun 19, 6:35 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
735 PM CDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             5 W BENJAMIN            33.58N 99.88W
06/19/2008  E1.75 INCH       KNOX               TX   PUBLIC

&&

JPIKE

The radar

The Altus AFB radar (KFDR), 120 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Knox

When
June 19, 6:35 PM CST
Where
Knox County, 5 mi W of Benjamin
Measured
1.75 in hail
Reported by
Public
Coordinates
33.580, -99.877

Hail, Knox

When
June 19, 6:55 PM CST
Where
Knox County, 2 mi NW of Knox City
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
33.441, -99.844

Thunderstorm Wind, Knox

When
June 19, 7:05 PM CST
Where
Knox County, Knox City
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
33.420, -99.820

A few trees were uprooted, with several tree limbs and utility lines alos downed. Some roofs sustained minor damage. Monetary damages were estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120962, 120963, 120964.